Alexander DeLuca, M.D.
Emergency Withdrawal from Pain Medicines in the Wake of Katrina
[This Article in PDF print format]
The National Pain Foundation, American Academy of Pain Medicine and American Pain Foundation are very concerned about all of the victims of Hurricane Katrina. We are especially concerned about those who may be experiencing abrupt withdrawal from their pain medicines. We offer the following information piece for distribution to help individuals understand withdrawal symptoms, warnings, and tips about how to deal with withdrawal. The information attached has been peer reviewed by foremost and recognized authorities in pain medicine and can be considered credible and reliable. It is our sincere hope you will disseminate this information to triage centers, shelters and other organizations and persons. Thank you and know we are praying for all affected by this disaster. Withdrawing from Medications — Information and Caution
If you are a person with chronic pain who is physically dependent on opioids or other medications and are unable to refill or get your medications, you probably will experience withdrawal symptoms. Symptoms of withdrawal will vary depending on how long you were on a medication and what type of medications you were taking.
Withdrawal is a result of physical dependence. Physical dependence occurs when your body becomes accustomed to regular use of a medication (for example, if you've been taking opioids for more than two weeks around the clock, your body becomes physically dependent on the medication). You body has become used to the medication and has made changes in how it works because of the medication.
Just like a person with multiple sclerosis who takes steroids undergoes changes physically because of the steroids, so does a person taking opioids on a regular basis. In each case, the body becomes used to the medication and even functions differently because of the medication. Your body needs time to adjust to the withdrawal of the medication. Physical dependence is a normal bodily response. It is not a sign of addiction, which is a biological brain disease.
There are many different types of medications that cause your body to become physically dependent, including opioids, benzodiazepines such as Ativan, diazepam and loroazepam, and antidepressants.
IMPORTANT WARNING — The document below discusses reducing the dose of the medication you are taking as a way to manage your withdrawal symptoms in instances where you no longer have access to your medications. If you are taking any of the extended-release versions of opioids, such as Oxycontin or Kadian, or fentanyl patches, do not tamper with them in any way. NEVER break tablets, open capsules or cut patches as a way to reduce the dosage because such damage or tampering can release the whole dose at once, causing overdose and death. If you are taking an extended-release medication and need to reduce your dose, take the whole pill or capsule or use the whole patch. Take or use the medication less often to reduce the dosage. In an ideal situation, you would do this under a doctor's care and advice.
What is opioid withdrawal syndrome? If you suddenly stop taking opioids after taking them regularly for an extended period of time, you will experience opioid withdrawal syndrome. Signs and symptoms of opioid withdrawal syndrome include: ? Yawning ? Sweating ? Tearing of the eyes ? Runny nose ? Abdominal cramps ? Nausea and/or vomiting ? Diarrhea ? Weakness ? Dilated pupils ? Goose bumps ? Muscle twitching and muscle aches and pains ? Anxiety ? Insomnia ? Increased pulse ? Increased respiratory rate ? Elevated blood pressure Opioid withdrawal is not life threatening, but it is not pleasant, to say the least. When you experience withdrawal symptoms depends on the type of opioid you are taking and on how long the opioid stays in the body. For example, people taking morphine, hydromorphone, or oxycodone may experience withdrawal symptoms within 6 to 12 hours of the last dose while people taking methadone will experience symptoms 3 to 4 days after the last dose. How many symptoms you experience, how long you experience them, and how severe your symptoms are depends on your body's individual response, how long you've been taking the medications and the dose and type of opioid. Typically, withdrawal from morphine takes five to 10 days while withdrawal from methadone takes longer.
What can you do to minimize symptoms of withdrawal? In an ideal situation, a person who wishes to discontinue use of opioids or who must discontinue use because of issues outside of their control would taper their medications under the care of his or her doctor. In other words, the person would slowly and deliberately begin taking less of the medication over an extended period of time so that the body slowly adapts to the reduced dose.
If you are unable to withdraw with the help and advice of your doctor, it's important to make an effort to slowly reduce your dose on your own, called tapering. Reducing your dose about 25% every day or so generally prevents symptoms of withdrawal.
What can you do to ease withdrawal symptoms if you are unable to slowly reduce your medications? Drink a lot of fluid, try to stay calm, focus your attention on something distant from you, and keep reassuring yourself that the withdrawal reaction will pass and you will eventually feel better.
Where can I get help? Go to a hospital emergency room and let them know what medication and what dosage of it you were taking. Call FEMA at 202-646-2452 or the American Red Cross at 866-438-4636 for a location of a field hospital near you, if your local hospital is shut down.
What about the pain? One of the key symptoms during opioid withdrawal is a state of sensitized pain, meaning your pain may feel more intense or severe. This also will pass with time, and your pain should reduce, after the withdrawal reaction is over.
What about withdrawing from benzodiazepines? Withdrawing from benzodiazepines can be more difficult than withdrawing from opioids. The symptoms are similar, but are more intense and last longer.
Benzodiazepine withdrawal — like opioid withdrawal — depends on the amount of the medication taken, the length of time a person has been taking the medication, and which benzodiazepine the person is taking. People taking short-acting benzodiazepines will have withdrawal symptoms sooner than people taking the longer acting ones.
The best way to avoid serious withdrawal symptoms is to reduce the amount of medication you are taking or how often you are taking them before you run out. Cutting the amount by 25% per day or an additional 25% every other day is fairly rapid and may result in some withdrawal symptoms, but it is better than suddenly stopping them when you run out.
Additionally, the withdrawal from benzodiazepines can mimic an anxiety attack. You may experience muscle twitching and seizures. Seizures related to benzodiazepine withdrawal typically last 30 seconds to a couple of minutes.
If you have a seizure, people around you should not try to stop it. They should place something soft under the neck, and something soft, but strong, into the mouth to stop biting of the tongue. (Do not place hard objects, such as spoons, in the mouth, or the person having the seizure can break his or her teeth. Use something like a piece of wood or clothing, but not something that the person can bite off and choke on. Do not clog the airway with clothing — place it between the teeth.) Let the body go through the movements, as long as the person isn't banging into something that will hurt them. When the seizure is over, clear out any saliva or froth from the mouth, so the person can breathe.
The seizure will be followed by a period of confusion on the part of the patient. This is called post-ictal. This confusion will pass. The person most likely will not remember the seizure. A single seizure usually is not life-threatening, but if the seizures continue, the person could go into status epilepticus, a situation where the seizures do not stop. This can be life threatening. If someone with benzodiazepine withdrawal has a seizure, he or she should go to or be taken to a hospital or relief center as fast as possible when it is over. It is important that, after the seizure, the person suffering should be given fluids as soon as he or she is conscious and can drink.
What are the withdrawal issues caused by stopping anti-depressant medications? Antidepressant medications can also have withdrawal, but withdrawal symptoms are generally milder than those of opioids and benzodiazepines.
Paxil causes one of the most severe antidepressant withdrawals in terms of how many people experience withdrawal from Paxil and how intense the symptoms are.
Withdrawal from anti-depressants is more like an anxiety attack that leads to the return of symptoms from the original depression or anxiety. In other words, you may feel the symptoms of anxiety and depression that you felt before you began taking the medicine.
Withdrawing from anti-depressant medication can be prevented by reducing the dose as slowly as possible. If you take one tablet a day of an antidepressant, you can taper the dose by taking one every other day for a while before you stop or run out of medications. If you take several tablets a day, you can reduce the number to one or two a day until you run out.
[Full Text of this Article in PDF/print format]